Nebraska, 2012

Hail in Nebraska, May 19, 2012

May 19, 2012 · NWS GLD · 4 events in 2 counties and zones

Thunderstorms developed early in the day across eastern Colorado and moved north and east during the late morning and afternoon hours. Hail up to the size of golf balls was reported across extreme NW Kansas and southern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed early in the day across eastern Colorado and moved north and east during the late morning and afternoon hours. Hail up to the size of golf balls was reported across extreme NW Kansas and southern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 10:35 AM MST, 12 minutes earlier.

Area forecast discussion, May 19, 10:35 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1135 AM MDT SAT MAY 19 2012

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 255 AM MDT SAT MAY 19 2012

COLD FRONT IS CURRENTLY MOVING ACROSS THE WESTERN THIRD OF THE
FORECAST AREA. MODELS HAVE COME INTO GENERAL AGREEMENT WITH TIMING
OF THE FRONT...AND THE FEATURE WILL BE EAST OF THE AREA BY 16Z.
NUMERICAL GUIDANCE SHOWS NORTHWEST WINDS 25-30 KNOTS LATE THIS
MORNING BEHIND THE FRONT. 700/500 MB WIND FLOW...HOWEVER...WILL
NOT PROVIDE MUCH MID LEVEL SUPPORT AS TRAJECTORIES WILL BE OUT-OF-
PHASE WITH SURFACE GRADIENT. SO...WILL KEEP WINDS BELOW ADVISORY
THRESHOLDS.

MOST MODELS ARE AGGRESSIVE WITH POST-FRONTAL PRECIPITATION LATE THIS
MORNING/THIS AFTERNOON. MODELS CURRENTLY DEPICT TROUGH OVER CENTRAL
COLORADO...AND POSITION IS SUPPORTED BY WATER VAPOR IMAGERY. BEST
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL OCCUR AROUND 18Z TODAY.
THE AIR MASS WILL REALLY HAVE TO MOISTEN IN THE LOW LAYERS TO JUSTIFY
RELATIVELY HIGH POPS TODAY. MODEL SOUNDINGS DO JUST THAT...BUT DO
NOT SEE A LOT OF POTENTIAL FOR LOW LEVEL MOISTURE ADVECTION GIVEN
LATEST SURFACE ANALYSIS...ESPECIALLY OVER THE WESTERN PART OF THE AREA.
LATEST RAPID REFRESH MODEL IS THE ONE MODEL THAT IS DRY THROUGH MOST
OF THE MORNING. GIVEN THE LATEST TRENDS...WILL LEAN TOWARDS THE
HRRR EARLY IN THE FORECAST PERIOD. LATER TODAY...WILL CONTINUE
WITH POPS GIVEN THE MID LEVEL DYNAMICS...BUT WILL TREND DOWN
PRECIPITATION POTENTIAL SLIGHTLY. HOWEVER...THERE IS SOME POTENTIAL
FOR CONVECTION FURTHER EAST NEAR THE FRONT. BEST CHANCE FOR SEVERE
CONVECTION WILL BE EAST OF THE FORECAST AREA THIS AFTERNOON SINCE
SURFACE CONVERGENCE WILL BE LOCATED THERE...BUT WILL EMPHASIZE
THUNDERSTORMS EAST OF A MCCOOK-GOVE LINE WHERE MLCAPES WILL RANGE
FROM 1000-1500 J/KG BETWEEN 18Z-21Z.

MAXIMUM TEMPERATURES WILL BE TRICKY THIS AFTERNOON DUE TO COLD AIR
ADVECTION AND INCREASING CLOUD COVER. 700 MB TEMPERATURES AROUND 5
DEGREES CELSIUS CURRENTLY EXTEND ACROSS CENTRAL WYOMING...AND THIS
AIR WILL ADVECT OVER THE FORECAST AREA AFTER 15Z. WILL DEPICT A
RATHER STRONG GRADIENT OF TEMPERATURES FROM NORTHWEST TO SOUTHEAST THIS
AFTERNOON...AND WILL USE A BLEND OF NUMERICAL GUIDANCE WHICH HAS
VERIFIED THE BEST LATELY.

TROUGH WILL EXIT THE AREA TONIGHT...SO PRECIPITATION WILL END AROUND
03Z. LOW TEMPERATURES TONIGHT WILL DROP INTO THE 40S. SOUNDINGS INDICATE
THE POTENTIAL FOR STRATUS TONIGHT...AND WILL KEEP CONDITIONS MOSTLY
CLOUDY FOR MOST OF THE AREA.

VERY WEAK RIDGE AND WARM AIR ADVECTION WILL DEVELOP SUNDAY...AND RIDGE
WILL STRENGTHEN MONDAY. AS LOW LEVEL TEMPERATURES INCREASE...THE AIR
MASS WILL BECOME UNSTABLE DURING THE AFTERNOONS. WILL NOT MENTION ANY
CONVECTIVE CHANCES SUNDAY...BUT MODELS DEVELOP CONVECTION MONDAY AFTERNOON
IN A NOSE OF INCREASED CAPES ALONG THE COLORADO/KANSAS BORDER. THIS
IS CERTAINLY POSSIBLE...BUT GIVEN THE LACK OF A LOW LEVEL BOUNDARY AND
THE GENERAL UNCERTAINTY ABOUT CONVECTIVE DEVELOPMENT...WILL KEEP THE
FORECAST DRY FOR NOW.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 255 AM MDT SAT MAY 19 2012

AN UPPER LEVEL RIDGE ACROSS THE CENTRAL PLAINS WILL SHIFT EASTWARD
INTO THE EASTERN HALF OF THE COUNTRY AND BEGIN TO FLATTEN OUT.
MEANWHILE...AN UPPER LEVEL TROUGH WILL BEGIN TO DIG INTO THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES PLACING MUCH OF THE HIGH PLAINS IN
STRONG SOUTHWEST FLOW ALOFT. AT THE SURFACE...LEE TROUGH WILL DEEPEN
ACROSS THE HIGH PLAINS ON TUESDAY WITH SOUTHEAST SURFACE FLOW
ADVECTING LOW-LEVEL MOISTURE INTO CENTRAL AND WESTERN KANSAS. A
DRY LINE ALSO APPEARS TO SET-UP ALONG THE COLORADO AND KANSAS BORDER.
A WEAK SHORTWAVE TROUGH WILL MOVE ALONG THE RIDGE AND MAY BE ABLE TO
TRIGGER SOME THUNDERSTORMS TUESDAY. THE NEXT CHANCE FOR PRECIPITATION
WILL BE WEDNESDAY INTO THURSDAY AS A COLD FRONT ASSOCIATED WITH
THE NORTHWEST TROUGH MOVES THROUGH THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1128 AM MDT SAT MAY 19 2012

CURRENT RADAR TRENDS INDICATE SHOWERS AND POSSIBLY A THUNDERSTORM
FOR KGLD AND THUNDERSTORMS FOR KMCK EARLY THIS AFTERNOON. SYSTEM
SHOULD CLEAR OUT QUICKLY WITH VFR CONDITIONS RETURNING FOR THE
AFTERNOON AND EVENING. BY LATE EVENING STRATUS IS EXPECTED AT BOTH
SITES AND WILL CONTINUE OVERNIGHT WITH VISIBILITY RESTRICTIONS AT
KGLD DOWN TO MVFR AND LOWER. THE FORECAST SOUNDING AT KMCK
INDICATED MVFR BUT DID NOT INDICATE MUCH IF ANY RESTRICTION TO
VISIBILITY. VFR CONDITIONS WILL RETURN AT BOTH SITES. AFTER 15Z
SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MENTZER
LONG TERM...PM
AVIATION...FS
Hazardous weather outlook, May 19, 8:30 AM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MDT SAT MAY 19 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
930 AM MDT SAT MAY 19 2012 /1030 AM CDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS IN NORTHEAST COLORADO THIS MORNING WILL MOVE
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS OF OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON...AND
THEN AGAIN WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

024

In the hours before

Special weather statement, May 19, 9:21 AM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT SAT MAY 19 2012

COZ090-091-191645-
KIT CARSON COUNTY-YUMA COUNTY-
1021 AM MDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 1015 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BONNY RESERVOIR...MOVING
NORTHEAST AT 40 MPH.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING COPIOUS AMOUNTS OF PEA
SIZED HAIL WHICH COULD COVER THE GROUND TO A DEPTH OF SEVERAL INCHES.

&&

LAT...LON 3985 10206 3944 10205 3938 10244 3968 10253
TIME...MOT...LOC 1621Z 245DEG 35KT 3954 10226

024
Special weather statement, May 19, 9:50 AM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SAT MAY 19 2012

KSZ001-191745-
CHEYENNE-
1150 AM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 1143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HALE...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM HAS A HISTORY OF PRODUCING COPIOUS AMOUNTS OF PEA
SIZED HAIL WHICH COULD COVER THE GROUND TO A DEPTH OF SEVERAL INCHES.

THE THUNDERSTORM WILL IMPACT THE ST FRANCIS AND WHEELER AREAS
BETWEEN NOON AND 1230PM CDT.

&&

LAT...LON 3957 10153 3957 10205 4000 10205 4000 10159
TIME...MOT...LOC 1649Z 245DEG 35KT 3968 10204

024
Special weather statement, May 19, 10:22 AM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT SAT MAY 19 2012

KSZ001-NEZ079-191815-
CHEYENNE-DUNDY-
1122 AM MDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 1111 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ST. FRANCIS...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM PRODUCED PEA TO DIME SIZED HAIL IN ST FRANCIS.

THE THUNDERSTORM WILL IMPACT THE BENKELMAN AREA BETWEEN 1130AM AND
NOON MDT.

&&

LAT...LON 4001 10132 4000 10141 3974 10141 3976 10188
      4035 10193 4035 10132
TIME...MOT...LOC 1718Z 245DEG 35KT 3983 10172

024
Local storm report, May 19, 10:23 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             ST. FRANCIS             39.77N 101.80W
05/19/2012  M0.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

024
Special weather statement, May 19, 10:43 AM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT SAT MAY 19 2012

KSZ027-041-191830-
GREELEY-WALLACE-
1143 AM MDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 1134 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HORACE...MOVING NORTHEAST
AT 40 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS THUNDERSTORM WILL IMPACT RURAL AREAS OF NORTHERN GREELEY AND
SOUTHERN WALLACE COUNTIES THROUGH 1230 PM MDT/130PM CDT.

&&

LAT...LON 3849 10184 3869 10205 3871 10204 3891 10167
      3870 10151 3870 10157 3860 10157
TIME...MOT...LOC 1743Z 245DEG 35KT 3861 10177

024
Local storm report, May 19, 10:47 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             BENKELMAN               40.05N 101.54W
05/19/2012  M1.00 INCH       DUNDY              NE   TRAINED SPOTTER

&&

024

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dundy

When
May 19, 10:47 AM MST
Where
Dundy County, 0.53 mi E of Benkelman Jones Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -101.540

Hail, Dundy

When
May 19, 11:05 AM MST
Where
Dundy County, 3.45 mi N of Max
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -101.400

Hail, Hitchcock

When
May 19, 12:10 PM CST
Where
Hitchcock County, Stratton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -101.230

Hail, Dundy

When
May 19, 11:15 AM MST
Where
Dundy County, 11.05 mi N of Max
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -101.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371773, 371774, 371775, 371776.